Hail, Yuma
- When
- June 2, 4:20 PM MST
- Where
- Yuma County, 0.07 mi SSE of Yuma
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.119, -102.719
Spotter report of 0.75 inch ongoing in Yuma.
75 inch hail in Yuma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Around 5 PM MDT, a storm quickly developed near Yuma and shortly after produced 0.75 inch hail in Yuma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 2, 12:58 PM MST, 3 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 158 PM MDT Fri Jun 2 2023 .SHORT TERM...(This evening through Sunday) Issued at 156 PM MDT Fri Jun 2 2023 For the short term period, storms are expected through the afternoon/evening hours though the severe threat will remain fairly limited. For the weekend, relatively cool and wet conditions are still forecasted for the area. Radar is currently showing storms form along a surface wind speed convergence zone orientated from Cheyenne Wells to Idalia to McCook. While SBCAPE and MLCAPE are both shown to be around 1000-2000 J/KG, effective shear remains low even with the boundary present. As such, storms will continue to pulse up and down along the boundary but severe threat will be limited and hail will likely remain sub- severe. The strongest storms may be capable of producing hail up to half dollar in size. With DCAPE forecasted to reach 1000 J/KG at max, not overly worried about severe wind gusts though an isolated one or two up to 65 mph is certainly possible. There was another possible area for storm formation in the eastern portion of the area where outflow from earlier convection was lingering, but the persistent cloud cover from the earlier convection appears to have limited the instability in the area. For the rest of the area, pulse storms may occur since the environment is uncapped, but if/where is uncertain without a focus. Tonight, the storms are forecasted to end earlier in the night, but some rain showers may move in from the east with continued moisture advection and the low pressure system (currently just west of the CWA) moving closer to the area. This will also help keep cloud cover across the area and keep lows in the 50's with a few 60's possible for eastern portions of the area. Tomorrow, with the remnant of the cut-off upper low/trough over the area and a broad area of low pressure south of the area, rain showers are forecasted to continue to form in the area. Depending on the consistency of the cloud cover, highs may only warm into the 60's. However, an hour or two of sunshine could allow temperatures to warm into the 70's. Sunday, the surface pressure gradient is forecasted to become broad and weak along with the upper flow as the area sits inbetween two upper lows. With this, conditions will warm back up a bit and there will be a chance for afternoon/evening storms similar to the past few weeks. .LONG TERM...(Monday through Friday) Issued at 136 PM MDT Fri Jun 2 2023 For this long-term forecast discussion, the main point of focus is that there appears to be a change in the upper level pattern. With this shift, the chances for unsettled weather look to finally take a dip. Speaking about the weather pattern in general, a weak upper level low pressure system should gradually weaken across the Plains this weekend into next week. As this low washes out, a ridge of high pressure will build south in it's place, sandwiched between a trough positioned south across the East Coast and another trough developing across the southwestern United States. As with recent days, a shortwave trough may eject over the High Plains each day in advance of the western trough. However, the key difference is that the western trough is much further south and west than the four corners region, with the western axis of the high pressure ridge also much further to the west. Therefore, thinking is that most likely, the majority of the unsettled weather should remain further west, along the Colorado Front Range. With this pattern in mind, we now dive into the potential environmental parameters these storms will have to work with. During each afternoon, there looks to be moisture to work with. However, the instability forecasts are in disagreement, with some global members showing much less instability (SBCape of around 500 j/kg) each afternoon and some showing much more (SBCape of 1500-2500 j/kg). A little uncertain which to favor, but given that there should be a lack of a front to "clear out" the moisture and usher in some cooler air, I'd tend to favor the more unstable environment. That being said, with the upper level low/support positioned over the southwestern United States, it seems that the upper level winds will be even lower this go around, which means less shear to work with to support storm organization. In addition, it is presently difficult to find any surface features for storms to fire on. Therefore, the environmental analysis would also support a trend down in the precipitation chances. Therefore, made the decision to adjust pops slightly from the initialization to show a trend toward a drier forecast. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1109 AM MDT Fri Jun 2 2023 For KGLD... VFR conditions are forecasted for the majority of the period with MVFR to IFR ceilings possible around 10-18Z. Also of concern for aviation is the potential for thunderstorms. While the TAFs have 21-01Z with VCTS which is the most likely time period, storms are possible anytime in the first 12 hours of the period with the possibility of pulse scattered storms. Then, there will be another chance for rain from 10Z onward though lightning is less likely. For KMCK... MVFR ceilings are possible for the first hours, but should lift and allow for VFR ceilings through most of the period. An isolated storm is possible through the first 12 hours though little confidence as to if/when. Otherwise, main concern will be MVFR ceilings towards the morning hours. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...KAK LONG TERM...RRH AVIATION...KAK
Hazardous Weather Outlook National Weather Service Goodland KS 1144 AM MDT Fri Jun 2 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031745- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1144 AM MDT Fri Jun 2 2023 /1244 PM CDT Fri Jun 2 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Strong to low end severe thunderstorms may form today between 1 PM and 9 PM MDT (2 PM to 10 PM CDT). Main threat will be wind gusts up to 65 MPH and hail up to half dollar in size. Flooding will be a secondary threat due to the slow storm movement. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... There will also be a continued risk for flooding from heavy rainfall with storms each day. Locations that have received multiple rounds of heavy rainfall or flash flooding recently should keep a heightened awareness of the weather situation, especially for areas that are already flood prone. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, though any severe or flooding reports are appreciated.
Special Weather Statement
National Weather Service Goodland KS
208 PM MDT Fri Jun 2 2023
COZ092-022045-
Cheyenne County CO-
208 PM MDT Fri Jun 2 2023
...A strong thunderstorm will impact portions of southeastern
Cheyenne County in east central Colorado through 245 PM MDT...
At 207 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Brandon, or 17 miles south of Cheyenne Wells, moving
northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado.
This includes Highway 385 between mile markers 136 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3887 10236 3871 10204 3862 10205 3861 10258
TIME...MOT...LOC 2007Z 218DEG 22KT 3857 10243
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CASpecial Weather Statement
National Weather Service Goodland KS
254 PM MDT Fri Jun 2 2023
COZ092-KSZ027-041-022130-
Cheyenne County CO-Wallace KS-Greeley KS-
254 PM MDT Fri Jun 2 2023
...A strong thunderstorm will impact portions of southeastern
Cheyenne County in east central Colorado, southwestern Wallace and
northwestern Greeley Counties in west central Kansas through 330 PM
MDT...
At 253 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Cheyenne Wells, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado, southwestern Wallace and
northwestern Greeley Counties in west central Kansas, including the
following locations... Arapahoe.
This includes Highway 385 between mile markers 141 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3862 10205 3862 10218 3871 10237 3895 10213
3875 10181
TIME...MOT...LOC 2053Z 231DEG 24KT 3872 10216
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CASpecial Weather Statement
National Weather Service Goodland KS
328 PM MDT Fri Jun 2 2023
COZ092-KSZ027-041-022215-
Cheyenne County CO-Wallace KS-Greeley KS-
328 PM MDT Fri Jun 2 2023
...A strong thunderstorm will impact portions of southeastern
Cheyenne County in east central Colorado, southern Wallace and
northwestern Greeley Counties in west central Kansas through 415 PM
MDT...
At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Weskan, or 18 miles east of Cheyenne Wells, moving
northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Weskan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3853 10204 3862 10205 3862 10213 3872 10221
3900 10198 3877 10151 3853 10188
TIME...MOT...LOC 2128Z 226DEG 15KT 3874 10203
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CASpecial Weather Statement
National Weather Service Goodland KS
413 PM MDT Fri Jun 2 2023
KSZ027-028-022300-
Wallace KS-Logan KS-
413 PM MDT Fri Jun 2 2023
...A strong thunderstorm will impact portions of Wallace and
southwestern Logan Counties through 500 PM MDT/600 PM CDT/...
At 412 PM MDT/512 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles south of Sharon Springs, moving northeast at 20
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wallace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3870 10179 3882 10197 3909 10186 3906 10142
3882 10122 3870 10148
TIME...MOT...LOC 2212Z 227DEG 19KT 3878 10175
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CASpecial Weather Statement
National Weather Service Goodland KS
431 PM MDT Fri Jun 2 2023
KSZ013-022315-
Sherman KS-
431 PM MDT Fri Jun 2 2023
...A strong thunderstorm will impact portions of southeastern Sherman
County through 515 PM MDT...
At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Goodland, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Sherman County, including the following locations... Edson.
This includes Interstate 70 in Kansas between mile markers 14 and 17,
and between mile markers 21 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3933 10179 3933 10148 3913 10158 3913 10181
TIME...MOT...LOC 2231Z 195DEG 9KT 3918 10170
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CASpecial Weather Statement
National Weather Service Goodland KS
458 PM MDT Fri Jun 2 2023
KSZ027-028-022345-
Wallace KS-Logan KS-
458 PM MDT Fri Jun 2 2023
...A strong thunderstorm will impact portions of northeastern Wallace
and northwestern Logan Counties through 545 PM MDT/645 PM CDT/...
At 457 PM MDT/557 PM CDT/, Doppler radar was tracking a strong
thunderstorm 4 miles east of Wallace, or 13 miles east of Sharon
Springs, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Wallace and northwestern Logan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3882 10127 3882 10162 3909 10158 3910 10112
TIME...MOT...LOC 2257Z 195DEG 9KT 3890 10151
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CAThe Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
1 hail. Local standard time, as filed.
Spotter report of 0.75 inch ongoing in Yuma.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114091.